Category Archives: medication

Bye, Bye, SNRI

DISCLAIMER: DO NOT ATTEMPT! What I did and describe here is DANGEROUS. When people suddenly stop using or quickly lower their daily dose of antidepressant medications, including Venlafaxine and Effexor, serious discontinuation symptoms may occur. I am providing this narrative for informational purposes only.

img_1116I had been taking 375mg – 525mg Venlafaxine ER (generic for Effexor XR, manufactured by Teva) daily for several weeks and was starting to feel pretty good. According to drugs.com, the maximum dose for “severely depressed inpatients” is 375mg. I seemed to have more concentration, be less tired, and overall feel better and more “normal” than I had in quite a while—years, at least. On Saturday, September 17th, 2016, I took a 375mg dose. Sunday, the 18th, I had only one 75mg capsule which I took in the morning. That was the end of my Venlafaxine. I expected to get a refill and return to the 375mg dose in a day or two but that didn’t happen. At this time, my wife was out of town and our 10 year old daughter was with me. Sunday and Monday were fairly normal. On Tuesday, I learned that my health insurance policy had lapsed and was being referred to the underwriter; they would let me know when and if the policy was to be reinstated. I did not have the money to buy the medication at retail prices so my only choice was to quit the Effexor cold turkey. That week was an emotional, psychological, and physiological roller coaster ranging from tears to violent outbursts. The dreams, hallucinations, and other experiences were disorienting and some were terrifying. Of course I cannot say with certainty what would have happened had I not had the grounding of the required daily ritual of getting my daughter to and picking her up after school but I firmly believe that there would have been a very different outcome.

Tuesday night, the 20th, I had the following dream—I am sure there was a more to the dream but this is all I can recollect.

I am in a large open room. It reminds me of the back room on the first floor of the church in which I grew up but larger. Hanging on the back wall are two potted plants. They have grown abundantly and, while the pots are at eye level, the foliage and vines hang down to the floor and extend up the wall. The one on the left has fruit which looks like bananas and the one on the right has spherical fruit with something like a crown on top. The banana-like fruit has a somewhat bland taste and I ask my wife (she is a chef) about it. She tells me that they are not bananas but plantains and, while they do taste somewhat bland, they are good fruit. The spherical fruit has the taste of sour cherries but the fruit is much larger than a cherry, more the size of an orange. I am advised by a man to wall up the back of the room. This would, obviously, result in the two plants dying. The man also advises sealing all the cracks and holes that lead to the outside.

Wednesday night, the 21st, while trying to fall asleep, I was laying on my back with my hands on my chest or stomach and had the very real feeling of being awake but totally unable to move; I was paralyzed and this terrified me. This happened two different times but I don’t remember what occurred in between. The first time it happened, I tried to call out for my daughter who was sleeping in my bed because my wife was out of town. I did not wake her up and after a short time I made myself stop trying to call out because I did not want to scare her. The second time I felt paralyzed I did not call out but waited until I either fell asleep or the feeling went away.

The next night, Thursday the 22nd, I had trouble falling asleep because I was very much afraid. I did not fear anything specific, I simply felt fear. After a short time, I checked that I was not near the edge of the bed and that my daughter was not sleeping too close to me. I then felt that it would be ok and I was able to fall asleep.

Saturday night, the 24th, as I lay in bed with my eyes closed I saw vivid, sharply defined, colorful images which moved around on their own as if I were watching a movie. The images were strangely-shaped, very elongated heads and faces. When I opened my eyes, I saw what looked like a dragon moving across the open window in the bedroom. I was very fidgety and felt myself moving around a lot as I watched the images. At some points it seemed as though I were physically fighting something. I thought about moving to another room, so I wouldn’t disturb my wife, but stayed where I was and eventually went to sleep.

Tuesday evening, the 27th, I took a nap. As I laid on the couch with my eyes closed I began seeing images of the backs of children, several different pairs of children, as if I were following them or watching them without their being aware of it. The scenes felt like they were from a horror movie and something bad was going to happen to the children or I was going to hurt them in some way. This made me very fearful. The windows were open and sounds from outside caused me to imagine someone or something coming into the room which increased my fear. I wanted to continue with the imagery so I started repeating to myself: “I’m safe. I’m safe.” I was able calm myself down and the imagery continued without interruption. I began feeling as if I were moving very quickly which was, at first, also scary but I worked through the fear and began to enjoy the sensations. During this whole time I felt awake but I did not try to control what was happening; I was simply witnessing and enjoying the show and the sensations. At first, “I” was moving very fast then I began flying in an airplane, I think. Then I was driving my car with great skill and at high speeds, maneuvering through traffic, going off-road, being chased and getting away. It was exhilarating. I had set an alarm for 30 minutes and reset the alarm twice more so I could go back to sleep. The “dream” returned both times but less explicitly or vividly each time.

In the next post, I will describe more of my “discontinuation symptoms” and start to explore what I’ve learned from all of this.